Troubleshooting patches: skin irriation

Sometimes women settle in on a patch, live with it long enough to be happy with the hormone delivery it provides, and then one day they realize, as they are removing the old patch, that their skin doesn't look the same underneath.

It may begin with redness, but it may not be noticeable until there are little red dots, or the skin may peel up, or there may be frank blisters. Sometimes there is itching; sometimes not. What's going on? And can we ignore these signs and have them go away?

A common response, but not an allergy


We hate to have to say this but yes, many women have this issue and it's usually an indication that the particular patch isn't going to work out for them. That's too bad, because we know what a triumph it is to finally find an hrt that suits your body.

But the truth is that this usually represents a sensitivity reaction to either the ingredients of the adhesive or to the simple fact of having an impermeable (non-breathing) barrier on your skin for that amount of time. It's not necessarily an allergy and it doesn't at all represent an allergy to the estradiol (or the vegetable source from which it's refined). Please be clear on this. We see women passing along a lot of misinformation about this kind of problem every day, and hrts are difficult enough in themselves without borrowing complications based upon myths.

The question is what you can do about it, of course.


First of all, putting some sort of skin treatment under that patch will interfere with the transfer of hormones into your body and/or the patch's adhesion to your skin. So that's out. Don't bother.

Treating the irritated area after the patch is removed with a mild otc steroid cream may sometimes help it resolve sooner, but won't prevent it happening at the next location. And not all women should use those steroid creams, so run this past your doctor unless you know for sure that it's okay for you.

And here's where the whole sorting-for-the-negative thing on the internet comes into it. We don't actually know the proportion of situations in which this inevitably progresses to an extent that prevents continuing with the patch. The reports that women post suggest that the irritation continues and worsens, but it could be that there is a large body of women out there, not bothering to mention this, who simply have mild irritation and nothing more. We don't think this is especially the case, but if you are only having a mild reaction and really want to push it further to see what happens, that's an option. You probably won't hurt yourself, other than a risk of discomfort and perhaps light scarring, if you continue and wait to see how it goes. Again, we don't think this is a strategy that will particularly work, but we can't say that it won't, for sure, either.

No, really, it's probably going to mean changing brands


The remaining options, as you may have guessed by now, have to do with changing brands or hrts.

If the patch is otherwise suiting you, then it certainly makes sense to explore the other brands of estradiol patches. Each one differs in the adhesive ingredients and that is the most likely source of your skin reaction, so changing brands holds the most likely chance of dodging the skin reaction while keeping the good hrt delivery dynamic. But because these adhesive differences also mean differences in how the hormones are transported into your body, you may need to try more than one brand to find a good match.

This is where samples from the doctor's office are helpful. You should be able to get the same dose, and they are equivalent across patches, so that isn't something you'll need to worry about to begin with (although transfer differences from the different adhesives may ultimately require a small dose tweak). As a general rule, we read a lot of reports detesting the generic estradiol patch: it's large and thick and stiff and really doesn't seem to adhere well at all, giving it a poor delivery consistency. Otherwise, there are women who have found good success with each brand, so your odds are actually fairly good of finding a good substitute.

But what if they all make me break out?


All that above about adhesives assumes that the problem is a reaction to the specific ingredients rather than your skin's displeasure at being covered so long. If you're a woman who has always had problems with blisters under a bandaid or can't wear non-breathing fabrics without a heat rash, you might instead simply be having a mechanical problem to do with ventilation.

If that is the problem, then no patch is likely to be suitable for you—there's no patch that allows the skin underneath to breathe. If that's the case, then it will be necessary to look at alternative hrts. Perhaps some of the other transdermals—a gel or cream or vaginal form—or maybe a transbuccal delivery will work for you in an equally satisfactory way.

The good news in this situation is that you have demonstrated that you can deliver hormones through your skin. The bad news is that you still have some work to do to identify the best possible delivery mechanics for doing so. But the skin thing: probably not going to go away. Sorry.